MAUDE Adverse Event Report: ROCHE DIAGNOSTICS COBAS B 221 <4> SYSTEM; BLOOD GAS ANALYZER

ROCHE DIAGNOSTICS COBAS B 221 <4> SYSTEM; BLOOD GAS ANALYZER
Model Number B221
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2023
Type of Reportable Event Malfunction
Event or Problem Description
The initial reporter questioned high potassium (k) results for 5 patients tested on two cobas b 221 systems.The customer is questioning the results from whole blood samples run on the b 221 instruments compared to results from plasma samples run on non-roche instruments in the hospital laboratory.Arterial blood samples were obtained from the arterial line for running on the b 221 instruments.Due to the high k results, plasma samples were drawn and sent to the laboratory where the results were "normal." refer to the attached data for the patient results.No questionable results were reported outside of the laboratory.The customer used the results from the laboratory to monitor the patient¿s condition.The k electrode lot number was 21523447.The expiration date was not provided.The electrode was installed in aug-2022.
 
Additional Manufacturer Narrative
Calibration and 3 levels of qc were acceptable.It was noted that the customer ran the whole blood samples on both b 221 instruments and the results were comparable to one another.Preventive maintenance was last performed in dec-2022.On 10-feb-2023, the k electrode and the reference electrode were replaced.The investigation is ongoing.
 
Additional Manufacturer Narrative
The k electrode lot number was initially provided as "21523447." the k electrode lot number should be 21522447.The investigation did not identify any relevant instrument errors around the time of the questionable results.The k electrode and reference electrode were received for investigation.The electrodes showed no signs of damage.No electrode issues were identified.Testing was performed using blood samples at the investigation site.All results were consistent except for the last sample that was run.For this last sample, a high k result was obtained and a low result was obtained for the calcium (ca) parameter.This result constellation indicates hemolysis.Testing at the investigation site was performed with whole blood samples.The k results were consistent and no discrepant results were obtained.Based on the instrument data, the instrument measured the high k results correctly.The customer used "syringe injection mode." after the customer replaced the fill port and the needle, no more issues were observed.The investigation determined the issue at the customer site was consistent with a partially blocked sample path.The presence of small clots in the sample would cause hemolysis of the sample.Hemolysis can lead to increased levels of potassium.The investigation was unable to reproduce the customer's observation.The investigation did not identify a product problem.The specific cause of the event could not be determined.

Brand Name
COBAS B 221 <4> SYSTEM
Common Device Name
BLOOD GAS ANALYZER
Manufacturer (Section D)
ROCHE DIAGNOSTICS
9115 hague road
indianapolis IN 46250 0457
Manufacturer (Section G)
ROCHE INSTRUMENT CENTER AG TEGIMENTA
forrenstrasse
na
rotkreuz 6343
SZ   6343
Manufacturer Contact
amy nelson
9115 hague road
na
indianapolis, IN 46250
3174767531
MDR Report Key16463803
Report Number1823260-2023-00628
Device Sequence Number14076802
Product Code CHL
UDI-Device Identifier04015630018321
UDI-Public04015630018321
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K032311
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB221
Device Catalogue Number03337138001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2023
Supplement Date Received by Manufacturer04/28/2023
Initial Report FDA Received Date03/01/2023
Supplement Report FDA Received Date05/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown